Illinois, 2024

Hail and Damaging Winds in Illinois, June 24 to 25, 2024

June 24 to 25, 2024 · NWS LOT · 22 events in 9 counties and zones

A cluster of strong to severe storms moved across Chicagoland during the night of the 24th immediately followed by a line of storms which went on to impact northern Illinois through the morning of the 25th. The storms produced mostly wind damage, mainly to trees, as well as some marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cluster of strong to severe storms moved across Chicagoland during the night of the 24th immediately followed by a line of storms which went on to impact northern Illinois through the morning of the 25th. The storms produced mostly wind damage, mainly to trees, as well as some marginally severe hail. The storms also resulted in one man being struck by lightning in Marengo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 8:02 PM CST, 2 hours 59 minutes earlier. Its key messages:

  • It is increasingly likely that a line of thunderstorms will march through area late overnight into early tomorrow (Tuesday) morning. Damaging winds will be possible with these storms, particularly as you get closer to the Illinois- Wisconsin state line.
  • Another round of thunderstorms appears possible tomorrow (Tuesday) afternoon into Tuesday night, with some potential for severe weather and/or flash flooding, though confidence in this round of storms is low.
  • Another period of active weather with strong to severe thunderstorms and flash flooding is possible Friday into Saturday.
Area forecast discussion, Jun 24, 8:02 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
902 PM CDT Mon Jun 24 2024

.KEY MESSAGES...

- It is increasingly likely that a line of thunderstorms will
  march through area late overnight into early tomorrow
  (Tuesday) morning. Damaging winds will be possible with these
  storms, particularly as you get closer to the Illinois-
  Wisconsin state line.

- Another round of thunderstorms appears possible tomorrow
  (Tuesday) afternoon into Tuesday night, with some potential
  for severe weather and/or flash flooding, though confidence in
  this round of storms is low.

- Another period of active weather with strong to severe
  thunderstorms and flash flooding is possible Friday into
  Saturday.

&&

.MESOSCALE...
Issued at 901 PM CDT Mon Jun 24 2024

Convection blew up late this afternoon over extreme southeast MN
into southwest WI and has been developing/spreading southeast
toward our area. Looping back on water vapor imagery, this
convection seems to be tied to a subtle shortwave trough
emanating from eastern South Dakota.

Earlier very nice rear inflow jet was evident with small bowing
segment on KMKX, but as convection neared the radar, it was
evident that the rear inflow jet was remaining elevated above
the stable boundary layer. Convection over the next couple of
hours should continue to propagate south-southeast into northern
IL with the primary severe threat likely to be hail for the
next couple/few hours.

While the strongest core of the low level jet this evening
should be pointed toward western WI/southern MN, guidance does
show low level flow just off the deck increasing even into
northern IL this evening, which will strengthen low level warm
air advection and potentially lead to a maintenance or even an
increase in coverage of convection through late this evening.

Evening soundings from DVN and ILX show an impressive EML has
advected eastward into IL providing both very steep mid level
lapse rates (evident by the gorgeous ACCAS field earlier this
evening) and also a very strong capping inversion at the base of
the EML. That should continue to limit the damaging wind through
through late this evening.

A second area of convection is beginning to form over central
MN, which guidance has been much more consistent with showing
today. This convection should get fed by the core of the 50kt
low level jet, likely evolving into a forward propagating MCS
overnight which could threaten our area late tonight. The
ongoing convection should not impact the threat for the second
round to roll through later on.

Another concern is the potential for heavy rainfall. The warm
front and instability gradient are oriented NNW-SSE through IL
with the strengthening nocturnal wind maximum could allow for
upwind propagation of convection and the potential for some
training. Will continue to closely monitor mesoscale trends for
potential (flash) flood watch for tonight. Greatest concern
would be for our northern CWA, particularly the WI border
counties, where heavy rain fell Saturday night.

- Izzi

&&

.DISCUSSION...
Issued at 413 PM CDT Mon Jun 24 2024

Through Tuesday Night:

The forecast through Tuesday night remains a challenging one,
though there have been some signals that have emerged in the
latest hi-res guidance that have increased confidence in some
aspects of our forecast.

First, convection is expected to erupt late this afternoon/early
this evening near a surface triple point in the vicinity of the
Twin Cities. Upscale growth of this convection into a bowing
MCS appears quite likely late this evening, with Corfidi
downshear propagation vectors and a northwest-southeast oriented
thermal gradient across Wisconsin suggesting that the apex of
this MCS will propagate southeastward into southeast Wisconsin
overnight. West/southwest of the bow's apex, convection should
have a tendency to propagate in a more southerly direction, and
the expectation is that this southward- propagating, quasi-
zonally oriented portion of the MCS will track through our
forecast area late overnight/early tomorrow morning.

Almost ubiquitously westerly flow above 850 mb should
concentrate the greatest damaging wind potential in the
eastward-surging segments of the MCS, and these line segments
would also likely carry some QLCS tornado threat as well. The
current thinking is that these more intense line segments will
probably remain to our north in Wisconsin, but it could at least
be a close call for our northern counties. Regardless, the
substantial degree of buoyancy aloft will still support the
potential for damaging downburst winds within any deep
convection associated with the MCS, though the near-surface
stable layer will get increasingly stout with time and southward
extent, putting into question how late into the night/morning
the damaging wind threat will persist.

The forecast for Tuesday remains shrouded in uncertainty and
hinges heavily upon what the MCS does in the morning. With that
being said, two general scenarios appear plausible. The first,
and most likely, scenario is that the MCS plows through the
entirety of our CWA and shunts its outflow to our south and
west. This outflow would then serve as an effective frontal zone
and would be the main focus for convective redevelopment
Tuesday into Tuesday night, which would accordingly largely
remain concentrated to our south and west. In such a scenario,
most or all of our forecast area would find itself capped and
sans precipitation through at least the early-mid afternoon.
However, it's still conceivable that isolated to scattered
convection could redevelop thereafter -- either within a narrow
ribbon of isentropic ascent or along any surface boundaries in
the area, be it the lagging true cold front and/or a potential
differential heating boundary along the northern periphery of
the cloud shield associated with the MCS.

The other, less likely, scenario is that tonight's MCS largely
misses us or weakens faster than expected. Either of these
outcomes would likely result in either the MCS's outflow
boundary getting laid out across our forecast area during the
daytime on Tuesday, or the outflow boundary becoming
diffuse/getting washed out and allowing for the lagging true
cold front to become the main focus for convective development
in the afternoon and evening. Regardless of which boundary would
become the dominant feature, it would likely get lit up with
convection, much of which would become severe with damaging
winds and large hail as the main threats given the strong to
extreme degree of instability but somewhat lacking shear that
would be expected to be present in this scenario. Perhaps even
more concerning is that this setup would conceptually resemble a
Maddox flash flood setup, with a low-level jet overriding and
nearly paralleling the initiating boundary, allowing for
convection to continuously regenerate and train over the same
areas, which with precipitable water values near and in excess
of 2" would almost certainly lead to flash flooding occurring
somewhere. Though again, this scenario is the least likely of
the two general scenarios for Tuesday, and if the first scenario
were to verify, then the greatest potential for flash flooding
should remain to the south/southwest of our forecast area.

Last but not least, there is still unsurprisingly some
uncertainty for our high temperature forecast tomorrow with the
first scenario generally favoring cooler (but still fairly warm)
temperatures than the second scenario. Fortunately, the heat
and humidity shouldn't be too oppressive in either scenario with
100F looking like a reasonable higher bound for peak heat
indices tomorrow.

Ogorek

Wednesday through Monday:

A cold front will press across the region on Wednesday. Depending
on how things evolve Tuesday evening and overnight, some
convection may be ongoing across the area Wednesday morning,
mainly south of I-80, but the trend should be towards a drier one
through the day. Some guidance does show some fairly deep boundary
layer mixing developing through the afternoon, perhaps enough to
pop a few high-based showers, but this doesn't seem like a
significant enough signal to justify PoPs at this point. A brief
period of dry and quiet conditions will then prevail through
Thursday as a transient region of high pressure drifts overhead.

By Thursday night into Friday morning, the surface high will be
departing and shuttling across the northeast, yielding a return of
moist southerly trajectories in the region. A series of low-
amplitude/subtle shortwaves emanating from a robust upper low
pinwheeling across Montana and into Saskatchewan will likely get
swept up within freshening mid and upper level west-southwesterly
flow. This in turn will lead a commensurate increase in low-level
warm advection across Iowa, which will eventually spill east of
the Mississippi River during the day on Friday.

Latest model guidance suggests that warm advection/isentropic
upglide-induced convection will probably develop late Thursday
night into Friday morning across Iowa within the plume of
returning elevated instability. However, latest indications are
that this activity may outpace the slowly-returning elevated mixed
layer leading to a gradual weakening trend through the day.
However, Friday night continues to look like a period we'll have
to watch closely, as another area of low pressure and associated
cold front will be impinging on the region from the north. Ahead
of this, intensifying warm advection acting on any remnant outflow
from morning activity will also finally be able to impinge on the
returning warm/moist sector as the kinematic parameter space also
becomes more supportive of storm organization. Still pretty far
out with plenty of spread and uncertainties, but this is a period
we'll continue to closely eye for a severe and also flash flood
potential with PWATs forecast to surge into the 2 to 2.5 inch
range.

We'll get into another brief quiet period over the weekend as high
pressure returns. From a synoptic perspective, winds may surge a
bit down the lake as the high arrives which could yield a building
wave/rip current potential over the weekend.

Carlaw

&&

.AVIATION /00Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 653 PM CDT Mon Jun 24 2024

Forecast concerns for the terminals...

- Complex of thunderstorms to move through northern IL and
  northwest IN late tonight into Tuesday morning

- Breezy west-southwest winds Tuesday afternoon

- Another round of showers and storms possible late Tuesday
  afternoon evening, but low confidence

Another pleasant evening is underway across the area with VFR
conditions and light southerly winds generally under 8 kts.
Though, there is a lake breeze boundary that has stalled atop
ORD and MDW which has been causing winds to vary between
southwest and southeast. Unfortunately the weak synoptic winds
will likely allow the lake breeze to remain nearly stationary
until it erodes this evening thus some variability in winds can
be expected at the Chicago terminals.

The main forecast concern for tonight will be the complex of
thunderstorms that is trying to get organized across northeast
Minnesota. Once this complex forms it is expected to track
southeast into northern IL after midnight and eventually reach
northwest IN shortly before daybreak. However, a cluster of
thunderstorms has developed unexpectedly along a warm front in
southeastern Minnesota and western Wisconsin which may
complicate the evolution and track of the aforementioned storm
complex overnight. While the storm cluster thus far has
maintained itself, it does appear that it may begin to outrun
the better instability as it tracks into southern Wisconsin this
evening and possibly weaken as it does so. If this holds true
then this cluster will pose no risk for the terminals, but if
the cluster holds together than there is a chance storms could
arrive at the terminals prior to 03z this evening. Given the
uncertainty in regards to the evolution of this cluster I have
decided to forego a formal mention in the TAFs and maintain the
existing timing for the storms overnight into Tuesday morning
which still seems reasonable.

Thunderstorms should come to an end at the terminals by late
morning Tuesday as the storm complex moves out of the area.
Though, some lingering showers may persist behind the complex
for a few hours Tuesday morning. Otherwise, Tuesday afternoon
looks to be mostly dry with SCT to BKN VFR clouds and breezy
southwest winds gusting 20-25 kts.

There is still the potential for a second round of showers and
storms to develop late Tuesday afternoon and evening if the
atmosphere can recover in the wake of the morning storms. As of
right now it appears that if this scenario where to occur it
would be south of the terminals, but given uncertainty in the
environment this remains low confidence. Therefore, have not
introduce a formal mention for any showers or storms for Tuesday
afternoon or evening with this update.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory from 1 AM to 1 PM CDT Tuesday for the IL
     and IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 24, 2:27 PM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 PM CDT Mon Jun 24 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
327 PM CDT Mon Jun 24 2024 /427 PM EDT Mon Jun 24 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 to 3 of 5 Damaging Wind Risk...up to 70 mph.
     Level 1 of 5 Large Hail Risk...up to quarter size.
     Level 1 of 5 Tornado Risk.
  Limited Flooding Risk.

DISCUSSION...

A line of thunderstorms capable of producing damaging winds and
locally heavy rainfall is expected to track through at least a
portion of northern Illinois and northwest Indiana late tonight.
The greatest potential for damaging winds will be near the
Illinois-Wisconsin stateline.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
  Elevated Flooding Risk.
Wednesday morning...
  Limited Thunderstorm Risk.
Friday...
  Elevated Thunderstorm Risk.
  Elevated Flooding Risk.
Saturday...
  Limited Thunderstorm Risk.

DISCUSSION...

Additional rounds of thunderstorms are possible late Tuesday
afternoon and overnight, but significant uncertainty in storm
development exists. If storms form, they would be severe with a
threat for flash flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late tonight and early Tuesday morning.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 40 mph.

LMZ740>745-252030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
327 PM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Level 3 of 5 Thunderstorm Wind Gust Risk...up to 60 kts.
     Level 1 of 5 Waterspout Risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 38 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Hail, Kendall

When
June 24, 11:01 PM CST
Where
Kendall County, 0.52 mi W of Plano
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.660, -88.540

Hail, Kendall

When
June 24, 11:09 PM CST
Where
Kendall County, Yorkville
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -88.450

Thunderstorm Wind, Kankakee

When
June 24, 11:45 PM CST
Where
Kankakee County, Bradley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.140, -87.860

A large tree was down on a house in Bradley.

Thunderstorm Wind, Grundy

When
June 25, 1:00 AM CST
Where
Grundy County, 0.92 mi SSW of East Brooklyn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.158, -88.266

A large tree was down on a house at Good Farm and Lincoln Roads in Gardner.

Thunderstorm Wind, Kankakee

When
June 25, 1:30 AM CST
Where
Kankakee County, 0.52 mi W of Herscher
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.050, -88.110

A photo was shared of corn flattened in the Herscher area by wind and hail.

Thunderstorm Wind, Iroquois

When
June 25, 2:40 AM CST
Where
Iroquois County, 2.06 mi N of Crescent City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -87.864

A tree was blown down across Rt. 49 just north of Crescent City.

Thunderstorm Wind, Iroquois

When
June 25, 2:48 AM CST
Where
Iroquois County, 2.95 mi SW of Crescent City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -87.900

Hail, Iroquois

When
June 25, 2:54 AM CST
Where
Iroquois County, Crescent City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.770, -87.860

Thunderstorm Wind, Iroquois

When
June 25, 3:00 AM CST
Where
Iroquois County, Watseka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -87.730

A tree was reported down on a car in Watseka.

Thunderstorm Wind, Iroquois

When
June 25, 3:01 AM CST
Where
Iroquois County, 2.71 mi ENE of Woodworth
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
40.670, -87.790

A 67 mph gust was measured by a Davis personal weather station.

Hail, Iroquois

When
June 25, 3:10 AM CST
Where
Iroquois County, Woodland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.710, -87.730

Thunderstorm Wind, Iroquois

When
June 25, 3:18 AM CST
Where
Iroquois County, Milford
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.630, -87.700

Several large tree limbs were snapped and down onto a house in Milford.

Hail, Iroquois

When
June 25, 3:30 AM CST
Where
Iroquois County, Milford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.630, -87.700

Hail, Iroquois

When
June 25, 3:53 AM CST
Where
Iroquois County, 4.78 mi E of Wellington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.530, -87.590

Thunderstorm Wind, De Kalb

When
June 25, 5:25 AM CST
Where
De Kalb County, 1.2 mi N of Dekalb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.947, -88.749

Numerous tree branches were down on the 1700 block of N 1st St. A tall tree had also snapped and another tree had fallen onto a house in the area.

Thunderstorm Wind, Kane

When
June 25, 5:42 AM CST
Where
Kane County, 2.15 mi SE of Kaneville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.809, -88.490

Power lines were reported down near 498 Lasher Rd.

Thunderstorm Wind, Cook

When
June 25, 5:46 AM CST
Where
Cook County, 1.02 mi E of Wheeling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.140, -87.910

Numerous 3 inch diameter tree branches were down in Wheeling.

Thunderstorm Wind, Cook

When
June 25, 6:07 AM CST
Where
Cook County, Norwood Park
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.990, -87.800

A 3-4 inch diameter tree limb was down in the Norwood Park neighborhood of Chicago.

Thunderstorm Wind, Du Page

When
June 25, 6:08 AM CST
Where
Du Page County, 2.67 mi WSW of Woodridge
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.740, -88.100

Trees were reported down on the east side of Naperville.

Lightning, McHenry

When
June 25, 6:08 AM CST
Where
McHenry County, 3.16 mi NNW of Marengo
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.292, -88.625

An employee of Nichols Farm and Orchard in Marengo was injured when he was struck by lightning. It's believed that lightning struck a tree and then traveled through the man who was nearby. He was transported to the hospital with minor to moderate injuries.

Thunderstorm Wind, Cook

When
June 25, 6:10 AM CST
Where
Cook County, 0.51 mi E of Harwood Heights
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.970, -87.800

Numerous large tree limbs near 6 inches in diameter were down and power lines were damaged in the Big Oaks neighborhood of Chicago.

Thunderstorm Wind, Cook

When
June 25, 6:10 AM CST
Where
Cook County, 0.77 mi NNW of Old Irving Park
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.960, -87.746

Inbound trains were being halted at the Mayfair station due to a tree down on the tracks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188787, 1188789, 1188805, 1188808, 1188810, 1188818, 1188845, 1188790, 1188819, 1188848, 1188792, 1188822, 1188794, 1188795, 1188828, 1188830, 1188831, 1188833, 1188834, 1194987, 1188837, 1188842.